Alert archive / Missouri / Tornado Warnings in 2000

Tornado Warning 30, NWS Paducah, KY

May 24, 2000Bollinger County, Missouri

NWS Paducah, KY issued this tornado warning at May 24, 2000, 8:37 AM CDT for Bollinger County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 8:37 AM CDT (13:37 UTC)
Expired
May 24, 2000, 9:00 AM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bollinger County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-637 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WFUS53 KPAH 241338
TORPAH
MOC017-241400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
837 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 AM CDT

* AT 837 AM CDT...SPOTTERS REPORTED A WALL CLOUD 9 MILES 
  NORTHWEST OF ZALMA...OR ABOUT 13 MILES EAST OF GREENVILLE...MOVING 
  SOUTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER ZALMA AT 845 AM CDT

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS

LAT...LON 3732 9025 3716 9022 3708 9004 3718 8996

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 24, 2:27 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 24, 2:27 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT WED MAY 24 2000

LATEST RADAR SHOWING STRONG THUNDERSTORMS CONTINUING OVER EXTREME
SOUTHERN ILLINOIS AND PORTIONS OF WESTERN KENTUCKY. IR SATELLITE
SHOWS THE CLOUDS FROM THIS TSTM COMPLEX EXTENDING EAST INTO CENTRAL
KENTUCKY AND MIDDLE TENNESSEE.  AN AREA OF MID CLOUDS OVER SOUTH
CENTRAL MISSOURI/NORTHEAST ARKANSAS DOES NOT LOOK TO BE ASSOCIATED
WITH ANY PRECIP AT THIS TIME.  MOST OF PAH CWA IS UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 6 AM CDT...AND STORMS SEEM TO BE FINALLY
WEAKENING.

MAIN FORECAST CHALLENGE WILL BE DEALING WITH ONGOING THUNDERSTORMS
AND HOW LONG TO KEEP PRECIP IN FORECAST FROM THE CURRENT SYSTEM.
BOUNDARY CURRENTLY DRAPED FROM EAST TO WEST ACROSS NORTHERN PORTIONS
OF THE FA.  AVN/NGM...AND EVEN ETA WHICH SEEMS TO BE THE DRIEST...
SHOWS THE CWA SETTING UP FOR A REPEAT TONIGHT OF OUR CURRENT WEATHER
SCENARIO...THOUGH FARTHER SOUTH.  WITH NOT MUCH MOVEMENT OF THE
BOUNDARY...PERSISTENT NORTHWEST FLOW...AND PLENTY OF LOW LEVEL
MOISTURE...ON AND OFF THUNDERSTORMS WILL CONTINUE INTO AT LEAST
EARLY THURSDAY.  WILL KEEP LOW POPS IN FOR TODAY...DUE TO AVN/NGM
INDICATING SOME MINOR PRECIP AMOUNTS ACROSS THE AREA AND LOCATION OF
BOUNDARY.  WILL PUT IN A LITTLE HIGHER POPS FOR TONIGHT FOR ALL BUT
NORTHERN PORTIONS OF THE AREA...AND WILL LIKELY KEEP AT LEAST A
CHANCE IN EVERY DAY THROUGH SATURDAY.  THE EXCEPTION TO THIS MAY BE
THURSDAY NIGHT INTO EARLY FRIDAY...ESPECIALLY IN SW INDIANA AND
VICINITY AGAIN...WITH AVN INDICATING FRONT SAGGING SOUTH OF THE
AREA.  CURRENT PACKAGE REFLECTS THIS...AND WILL ONLY MAKE SOME MINOR
CHANGES TO EXTENDED.

AS FOR TEMPS...ALL MODELS INDICATING SLIGHTLY COOLER TEMPS THAN
PREVIOUS RUN. WILL LEAN TOWARD SLIGHTLY WARMER FAN/FMR NUMBERS.

.PAH...SEVERE THUNDERSTORM WATCH UNTIL 6 AM CDT FOR WEST KENTUCKY...
AND PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.

RSU

In the hours before

Special weather statement, May 24, 3:45 AM CDT, 4 hours 52 minutes before
ILZ080-081-084>094-KYZ001>022-MOZ076-086-087-110>112-114-240945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH 336 IS NO LONGER IN EFFECT OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY...

AT 330 AM...NWS DOPPLER RADAR SHOWED THE THUNDERSTORMS ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAD
WEAKENED.  THIS TREND IS EXPECTED TO CONTINUE DURING THE NEXT
SEVERAL HOURS.  WHILE AN ISOLATED STRONG THUNDERSTORM IS STILL
POSSIBLE...THE SEVERE THREAT APPEARS TO BE VERY LIMITED.  AS A
RESULT...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY IS NO
LONGER IN EFFECT.

JSH
Local storm report, May 24, 8:36 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 AM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    LODI                      MO   TORNADO
05/24/00   WAYNE

DH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningPAHBollinger75 min
May 23, 7:24 PM CDTTornado WarningPAHBollinger51 min
May 23, 7:52 PM CDTSevere Thunderstorm WarningPAHCape Girardeau53 min
May 23, 8:03 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard57 min
May 23, 8:12 PM CDTSevere Thunderstorm WarningPAHBollinger63 min
May 23, 8:17 PM CDTTornado WarningPAHScott, Stoddard43 min
May 23, 8:44 PM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 23, 8:54 PM CDTSevere Thunderstorm WarningPAHScott81 min
May 23, 8:58 PM CDTSevere Thunderstorm WarningPAHMississippi77 min
May 23, 9:04 PM CDTTornado WarningPAHScott71 min
May 24, 8:07 AM CDTSevere Thunderstorm WarningPAHWayne68 min
May 24, 8:21 AM CDTTornado WarningPAHWayne39 min
May 24, 8:44 AM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 24, 8:50 AM CDTTornado WarningPAHStoddard25 min
May 24, 8:53 AM CDTSevere Thunderstorm WarningPAHScott37 min

Nearby

Tornado Warnings in Missouri, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.